Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 250, NWS Des Moines, IA

August 27, 2018Hancock County, Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2018, 4:30 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2018, 4:30 PM CDT (21:30 UTC)
Expired
Aug 27, 2018, 5:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KDMX 272130
SVRDMX
IAC081-109-189-272215-
/O.NEW.KDMX.SV.W.0250.180827T2130Z-180827T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
430 PM CDT MON AUG 27 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Kossuth County in north central Iowa...
  Northwestern Hancock County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 515 PM CDT.

* At 429 PM CDT, a severe thunderstorm was located 7 miles east of
  Union Slogh, or 17 miles west of Forest City, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Mills, Rice Lake, Buffalo Center, Thompson, Titonka, Leland,
  Woden, Scarville, Lake Mills Municipal Airport, Hogsback Wildlife
  Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 9350 4340 9350 4312 9405 4323 9415
      4350 9384 4350 9351
TIME...MOT...LOC 2129Z 230DEG 46KT 4327 9398 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
3 follow-up statements
066 
WWUS53 KDMX 272148
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
448 PM CDT MON AUG 27 2018

IAC109-272157-
/O.CAN.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Kossuth IA-
448 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KOSSUTH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4349 9350 4340 9350 4319 9397 4333 9397
      4350 9376 4350 9351
TIME...MOT...LOC 2147Z 236DEG 32KT 4336 9380 

$$

IAC081-189-272215-
/O.CON.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Hancock IA-Winnebago IA-
448 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN HANCOCK AND WINNEBAGO COUNTIES...

At 447 PM CDT, a severe thunderstorm was located 10 miles northwest
of Forest City, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Mills, Rice Lake, Thompson, Leland, Woden, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 9350 4340 9350 4319 9397 4333 9397
      4350 9376 4350 9351
TIME...MOT...LOC 2147Z 236DEG 32KT 4336 9380 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
384 
WWUS53 KDMX 272159
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
459 PM CDT MON AUG 27 2018

IAC081-189-272215-
/O.CON.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Hancock IA-Winnebago IA-
459 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN HANCOCK AND CENTRAL WINNEBAGO COUNTIES...

At 458 PM CDT, a severe thunderstorm was located near Lake Mills, or
10 miles north of Forest City, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Mills, Rice Lake, Thompson, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 9350 4340 9350 4325 9385 4336 9390
      4350 9373 4350 9351
TIME...MOT...LOC 2158Z 245DEG 41KT 4340 9365 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
793 
WWUS53 KDMX 272216
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
516 PM CDT MON AUG 27 2018

IAC081-189-272224-
/O.EXP.KDMX.SV.W.0250.000000T0000Z-180827T2215Z/
Hancock IA-Winnebago IA-
516 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK AND
CENTRAL WINNEBAGO COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire over western 
portions of the warning. A new severe thunderstorm warning is in 
effect over eastern Winnebago County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4349 9350 4340 9350 4325 9385 4336 9390
      4350 9373 4350 9351
TIME...MOT...LOC 2214Z 230DEG 46KT 4353 9344 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:54 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 27, 2:54 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
254 PM CDT Mon Aug 27 2018

.DISCUSSION.../Tonight through Monday/
Issued at 253 PM CDT Mon Aug 27 2018

Active weather pattern through much of the forecast period.
Initial concerns for severe weather are focused on the remainder
of today over northern Iowa later this afternoon and into the
early evening then again over the southeast Tuesday. Another
strong short wave is lifting northeast through central Nebraska
this afternoon with thunderstorms developing over northwest Iowa
and into northeast Nebraska/southeast South Dakota. The storms are
continuing to strengthen as the boundary layer continues to
destabilize. A trough axis precedes the upper level system
through northwest Iowa and into western Minnesota and will be the
focus for stronger instability and destabilization as the upper
level support arrives. Effective deep layer shear across the north
is supportive of organized and sustained updrafts and certainly
some supercell structures. Large hail, damaging winds and a few
tornadoes are all possible over the far north between 3-8 pm today
with the initial supercell structures before then entire system
grows upscale as it lifts into Minnesota and Wisconsin.

The remainder of the evening is expected to be quiet until late
tonight into early Tuesday as the primary cold front enters the
state across the north. Much of the northern activity will be post
surface frontal. Also a few storms will be possible over the south
through the warm advection zone. Expect strong instability to
develop over southern/southeast Iowa by the afternoon assuming the
area does not become contaminated by convective debris, which it
shouldn't with deep layer flow from the southwest. Supercell
development could once again occur with an attendant very large
hail, damaging wind and isolated tornado threat.

The boundary will move south by late Tuesday night then high
pressure will arrive for Wednesday. Wednesday will be cool with
highs in the low to mid 70s. The active pattern arrives Thursday
night as a strong upper level westerlies develop and persist
through the weekend. This flow will help keep a boundary lingering
in the area. There does appear to have some severe weather
potential and potential more so a heavy rain threat. There are
hints of MCS development Friday night that could develop into a
damaging wind threat but a bit too far out at this point to narrow
focus to overall evolution during this period as overnight cold
pools will impact next day potential.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1245 PM CDT Mon Aug 27 2018

A few showers and isolated thunderstorms in vicinity of KOTM will
end early this afternoon. Additional thunderstorms are expected
over northern Iowa mid to late afternoon into the evening. The
primary impact area near KMCW. A few more storms may reach as far
south as KFOD/KALO late tonight into Tuesday morning. Gusty south
wind today switching to northwest over northern Iowa toward the
end of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 27, 3:23 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 PM CDT Mon Aug 27 2018

IAZ004>007-015>017-023>028-033>039-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
323 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are forecast over northern Iowa
through the evening hours. The primary threats are damaging winds
and large hail, but an isolated tornado or two cannot be ruled
out. The greatest severe threat remains along and north of Highway
20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again possible Tuesday into Tuesday night. A
strong storm may be possible with gusty winds and small hail.

Another chance for storms arrives late Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed through the evening and again on
Tuesday.

IAZ044>050-057>062-070>075-081>086-092>097-282030-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
323 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread thunderstorms are anticipated on Tuesday into Tuesday
night. Some strong to possibly severe storms remain possible with
the primary threats of hail, damaging winds, and even a tornado
or two. The location of greatest severe threat is in the southeast
portions of Iowa.

More storms are possible Friday into Saturday. However, the
severe potential remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed on Tuesday.

KLP

In the hours before

Special weather statement, Aug 27, 4:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
412 PM CDT Mon Aug 27 2018

IAZ036>038-048-049-060-061-073-074-272330-
Hamilton-Hardin-Grundy-Story-Marshall-Polk-Jasper-Warren-Marion-
Including the cities of Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames,
Marshalltown, Des Moines, Newton, Indianola, Norwalk, Carlisle,
Pella, and Knoxville
412 PM CDT Mon Aug 27 2018

...Brief Period of Gusty South Winds through Early Evening...

An area of stronger south winds is migrating through the region
early this evening. South winds have been gusting to near 45 mph
at times and may cause minor damage to small limbs or branches,
blow small loose objects around as well as result in more
difficult travel on area roads...highways and interstates.

The winds are likely to lessen between 6 and 7 pm this evening, a
bit closer to sunset. Motorists are urged to exercise caution if
stronger winds gusts are encountered, especially for high profile
vehicles.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster31 min
Aug 26, 9:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac26 min
Aug 26, 10:23 PM CDTSpecial Weather StatementDMXCalhoun, Cerro Gordo, Franklin, Humboldt, Pocahontas, Wright52 min
Aug 26, 10:40 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright35 min
Aug 26, 11:20 PM CDTSpecial Weather StatementDMXButler, Franklin, Wright55 min
Aug 27, 12:01 AM CDTSpecial Weather StatementDMXAdair, Adams, Guthrie59 min
Aug 27, 12:11 AM CDTSpecial Weather StatementDMXBremer, Butler, Franklin79 min
Aug 27, 5:14 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.